One of the questions that often comes up has to do with the patient who has a partial response to a serotonin antidepressant but who remains depressed. Should we increased the dose about the standard initial dose, should wait and see if there’s further improvement? Should we add a new medication, or should we switch to a different antidepressants? Because these medications are usually better tolerated than tricyclic antidepressants, when they were first released it was common to rapidly titrate the medications upward. A study done and reported in the Journal of Clinical Psychopharmacology soon after the release of fluoxetine compared waiting to see if fluoxetine would have a delayed improvement in people who had not had a full response to 20 mg a day to titrated upward by 20 mg a day every two weeks. That study suggested that increasing the dose relatively rapidly was not associated with significant further improvements in mood but was associated with more side effects.
A recently published meta-analysis in the American Journal of Psychiatry suggest that there may be some benefit to titrating above standard doses in some patients. This is a summary of the study that was published online in the American Psychiatric Association’s Psychiatric News Alerts:
“A team of researchers in the United States and London searched PubMed for randomized, placebo-controlled trials that examined the efficacy of SSRIs for treating adults with major depressive disorder and assessed improvement in depression severity at multiple time points. Additional data were collected on treatment response and all-cause and side effect-related discontinuation. All medication doses were transformed into imipramine-equivalent doses.
Based on an analysis of 40 studies involving 10,039 participants, the investigators found a statistically significant positive association between SSRI dose and measured efficacy of SSRIs in reducing depression severity, with the greatest measured efficacy of SSRIs observed in the dosing range of 200–250 imipramine equivalents. The analysis also revealed that higher doses of SSRIs were associated with an increased likelihood of dropouts due to side effects but a decreased likelihood of all-cause dropout, which the authors noted ‘is likely attributable to their greater efficacy.'”
For more on selection of antidepressants –
“Systematic Review and Meta-Analysis: Dose-Response Relationship of Selective Serotonin Reuptake Inhibitors in Major Depressive Disorder.” Ewgeni Jakubovski, M.A., Anjali L. Varigonda, M.D., Nicholas Freemantle, Ph.D., Matthew J. Taylor, Ph.D., Michael H. Bloch, M.D., M.S.